My Statin Story - Personal Experiences 4

This is the fourth in a series, submitted by readers of this site, sharing their personal experiences of statins.

Originally posted on the spacedoc forum May 2008 by B.H.

I am a 58 year old male who had enjoyed relatively good health and an active life style. Three years ago, we moved back to our home town at which time I re-established my contact with our previous family doctor.

I have had marginally high blood pressure for a number of years. My treatment for this condition had been limited to Cozaar. Using this drug along with controlling my weight through healthy eating gave me a good degree of control over my high blood pressure. When I visited him for my initial visit, he felt that a change in treatment would be in order. My doctor felt that based on US studies I should also be concerned about my cholesterol although I never had high cholesterol problem. In his opinion I should be on Lipitor as a precautionary measure given my history of high blood pressure.

During the next 2 years I was prescribed low dosages of Lipitor; 10 to 20 mg daily. From the outset of using this drug, I began to notice various health issues but put them aside as typical growing older issues. Although my dosage was low, I started having problems with my voice. This progressed over a two year period to difficulty swallowing, breathing, a fear of choking. During that time I noticed a greater frequency of leg cramps, soreness in my muscles including the stomach.

When I spoke to my doctor about these, he was more than willing to support the theory and all but dismissed these problems (cramping, muscle aches, weepiness, and hoarseness of the voice) as temporary issues associated with age. As time went on the symptoms became more pronounced and my concern heightened. Despite numerous visits to my doctor, the issues were always dismissed.

It was only after I started to put a timeline to my health issues that I realized that it all started with my taking Lipitor. But the damage was already done and established in my body. The effects are devastating and include:

1. Muscle wastage over the body particularly in my hands.
2. Weakness and pain in my legs and hips and ache particularly when I attempt to walk
3. Heaviness in my legs
4. Extreme fatigue; muscles tend to tire easily; they tend to feel very stiff and sore much as if I had over done my exercise routine or yard chores.
5. Weakness in my neck and shoulders particularly at the end of the day and its painful and difficult to try to keep my head up.
6. Nasal congestion seems to flare up first thing on awakening and periodically during the day making eating, drinking or talking difficult.
7. Loss of interest in much of what I used to enjoy and excel at both at work and home.
8. Shortness of breath especially when I lay down or recline in a chair
9. Pronounced muscle twitching, fasciculation, of my legs and arms.
10. Cramping of calf, thigh, forearm, hand and neck muscles..
11. Walking is now slow and tedious, the statin shuffle, as a result of the stiff, sore thigh muscles and hip joints.
12. Loss of Speech - the deterioration of the ability to speak, voice is lacking energy, clarity and enunciation.

My doctor stumped by these changes refused to believe that Lipitor was at the root of the problem. He arranged for a series of visits to neurologists for their assistance in determining the nature of the problem.

In April of this year examinations by two different neurologists along with numerous blood tests, neurological evaluations MRI's, CAT scans, EMG and Nerve Conductivity Testing were all done to determine the nature of the disease affecting my body. The results confirmed a diagnosis of ALS.

Although my neurologist feels Lipitor was not the cause of the disease, he believes from all the research he's done that the drug acts like a trigger releasing the mechanisms for the low lying disease already present in my body to blossom into the full fledged disease.

My life is now focused on coping with the realities of what this disease means for my family and I; dealing with the ongoing deterioration of my quality of life.

Submitted by B.H. May 2008.
Update:
The poster of this personal account died from Amyotrophic Lateral Sclerosis (ALS) in February 2010.
ALS is also known as Lou Gehrig's disease and motor neurone disease (MND).
 
November 2016

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum